How can I treat diarrhea caused by cancer treatment?

Advertisement
Advertisement
Chemotherapy and abdominal radiation may cause diarrhea. For severe cases, your doctor may prescribe or recommend:
  • Anti-diarrhea medicines such as octreotide acetate for diarrhea caused by chemotherapy
  • For mild diarrhea, over-the-counter medicines such as loperamide (Imodium), attapulgite (Kaopectate) or aluminum hydroxide (Maalox) may be recommended
While at home, combat diarrhea by:
  • Avoiding caffeine, alcohol, dairy products, excessive fiber, or spicy foods
  • Avoiding laxatives and stool softeners
  • Drinking plenty of water or sport drinks (eight 8-ounce glasses per day) to avoid dehydration. Sport drinks contain sodium, potassium and carbohydrates
  • Eat small meals throughout the day
  • Include bananas, peach or apricot nectar, and mashed potatoes in your diet

Continue Learning about Diarrhea

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.